Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 1, 2017Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jul 1, 2017, 12:24 PM EDT for Livingston County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 12:24 PM EDT (16:24 UTC)
Expired
Jul 1, 2017, 1:15 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS81 KBUF 011624
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT SAT JUL 1 2017

NYZ013-014-011715-
Ontario-Livingston-
1224 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 1223 PM EDT, a strong thunderstorm was located over Conesus, or
near Geneseo, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneseo, Conesus, Naples, Rushville, Honeoye, Hemlock, Groveland,
Springwater, Canadice and Livonia.
 
This storm will track across the western Finger Lakes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7781 4283 7781 4283 7718 4276 7719
      4276 7732 4271 7735 4267 7736 4267 7737
      4259 7737
TIME...MOT...LOC 1623Z 274DEG 23KT 4273 7771 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:38 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 10:38 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Sat Jul 1 2017

.SYNOPSIS...
It will remain fairly active across the region today as additional
showers and thunderstorms can be expected. In the wake of a cold
frontal passage early tonight...generally fair weather with lowering
humidity can then be anticipated through the remainder of the long
holiday weekend. Near normal temperatures will be experienced
through Independence Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be unsettled across our region today to start the long
holiday weekend...as a pair of shortwaves will interact with a
warm and humid airmass to help produce more showers and
thunderstorms.

SBCAPEs will climb to between 1000-1500 j/kg across the region by
this afternoon...with the greatest instability found over the Finger
Lakes and interior of the Southern Tier. While forcing from the
second shortwave will not be a factor until late in the day...a lake
breeze boundary will focus convection east of a line from KROC to
KJHW. This is right where the greatest instability will be found...
and with bulk shear values averaging 40 kts...we can expect that
some of the storms will become strong (if not severe). The primary
threat for severe weather in that area will be from damaging
straight line winds. While PWAT values will still be in the vcnty of
1.5 inches...the threat for flash flooding will be lessened by a
stronger flow aloft which should keep the storms moving along.
Nevertheless...some areas will pick up over an inch of rain with
training cells.

The second shortwave...seen in IR imagery over northern Illinois at
10z...will track east and cross the Lower Great Lakes late this
afternoon and evening. This feature will push a weak cold front
across our region in the process...while helping to generate one
last round of showers and possible thunderstorms.

Otherwise...it will be warm and humid today with occasional sunshine
during the midday and afternoon. While a fair amount of cloud cover
will help to hold temps down a bit...H85 temps in the vcnty of 16c
should still support afternoon temperatures that will range form the
upper 70s across the higher terrain to the lower 80s in the valleys
and across the lake plains. The humid conditions will make it feel a
few degrees warmer than that.

Across the Niagara Frontier and lower Genesee Valley...todays warmth
will be accompanied by some gusty winds as well. A moderately strong
low level jet will pick up some speed from the funnelling up Lake
Erie...and this will result in winds of 15 to 30 mph in the usual
'wind corridor' from the shores of Lake Erie and the Niagara
Frontier to Rochester.

The weak cold front will push across the region early this
evening...with showers and isolated thunderstorms ending from west
to east by midnight. This will be followed by at least partial
clearing...although humidity levels will be stubborn to lower until
later in the weekend. Min temperatures tonight will be in the low to
mid 60s for most areas...with the interior of the Southern Tier
possibly reaching the upper 50s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
On Sunday...another strong northern stream shortwave will dig from
Lake Superior to Georgian Bay...with an attendant secondary cold
front sagging southeastward across Ontario Province and the Upper
Great Lakes. As this boundary approaches our region late in the day...
some scattered showers and thunderstorms will become possible across
western Lake Ontario and the Saint Lawrence Valley. Meanwhile across
the rest of the region...diurnal heating will give rise to modest
amounts of instability inland from the lakes...with developing lake
breeze and orographically-driven circulations potentially helping to
trigger some additional isolated to widely scattered convection during
the afternoon hours...though the bulk of the day should still be
dry. Temperature-wise we can expect highs to range from the mid 70s
immediately downwind of the lakes...to the upper 70s and lower 80s
elsewhere.

Sunday night the aforementioned shortwave will rotate across southern
Ontario and Quebec...while helping to push the secondary cold front
southeastward into our area. While this feature may bring some scattered
showers and isolated thunderstorms into our region during the evening...
in general this activity should tend to weaken and become increasingly
isolated as the night progresses and leftover instability wanes.
Otherwise...we can expect overnight lows to largely settle into
the lower 60s.

On Monday the secondary cold front will finish crossing our area during
the morning...and will thus likely exit our region too early in the
day for it to generate much more than an isolated shower or two along
our southeastern periphery. In the wake of this feature...a trailing
shortwave crossing the Saint Lawrence Valley during peak heating could
touch off a few additional afternoon showers and perhaps an isolated
thunderstorm across the North Country...otherwise fair and dry weather
should prevail as a cooler and drier Canadian airmass begins building
into our region. This will result in more comfortable conditions...with
afternoon highs peaking in the lower to mid 70s...and surface dewpoints
dropping off into the mid to upper 50s.

After that...Canadian-based high pressure will gradually settle across
our area through the rest of this period. This will ensure continued
fair and dry weather for Monday night and the Independence Day holiday...
along with comfortable temperatures and humidity levels. Speaking more
specifically...lows Monday night and Tuesday night will both range
through the 50s...while daytime highs on July 4th should be in the mid
to upper 70s. As for surface dewpoints...those will remain in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday the surface high will quickly slide off the New England
coast...while a modest mid level trough and associated surface low
tracks into Illinois and Indiana. In the process...this latter feature
will push a warm front toward our region...bringing at least a modest
south-to-north increase in cloud cover...along with the return of
lower-end chances for a few showers and storms to the Southern Tier
and interior portions of the Finger Lakes. Otherwise...developing
warm air advection out ahead of this system will allow daytime
highs to climb back to around 80...while surface dewpoints also
creep back toward the 60 degree mark.

While the guidance suite continues to differ somewhat on the exact
details...in general all of the medium range models suggest that the
aforementioned mid level trough and surface low will either pass over
or just south of our area Wednesday night and Thursday...before slowly
exiting off to our east Thursday night. For our region...this will
result in renewed areawide chances for showers and storms in the
Wednesday night to Thursday night time frame...along with seasonably
warm temperatures and increased humidity levels.

In the wake of this system...a northwesterly flow of somewhat cooler
and drier air will then overspread our region in time for Friday...
however another noteworthy shortwave and attendant secondary cold
front will also press southeastward into our area and thus keep at
least somewhat unsettled weather in place for the last day of the
work week.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A shortwave pushing across the Lower Great Lakes will help to
generate fairly widespread showers during the first half of this
morning...with some thunderstorms likely across the Finger
Lakes and portions of the Southern Tier.

While VFR conditions will prevail across the region today...some
areas will experience MVFR cigs through 15z...especially in the
vcnty of thunderstorms and across parts of the Southern Tier. It
will also become quite breezy today...with surface wind gusts to
30 knots possible in a corridor from KBUF and KIAG to KROC.

Mainly VFR conditions are anticipated tonight.

Outlook...

Sunday...VFR/MVFR with scattered showers and thunderstorms.
Monday and Tuesday...VFR.
Wednesday...VFR/MVFR with scattered showers.

&&

.MARINE...
Have raised a small craft advisory for the Buffalo Harbor/Upper
Niagara River and for the NY nearshore waters of Lake Erie today for
southwest winds that will increase to 15 to 25 knots during the
midday and afternoon. While lighter winds with negligible waves will
be found on Lake Ontario and on the St Lawrence River...scattered
thunderstorms will be possible throughout the region today. This
will make it less than ideal for recreational boaters...who will
need to pay attention for any special marine warnings...especially
during the midday and afternoon.

In the wake of a cold frontal passage this evening...winds and waves
will subside across the entire region.

High pressure centered over the Ohio Valley on Sunday will nose
north across parts of the Lower Great Lakes. While this will support
mainly fair dry weather over the lakes...winds should once again
freshen on Lake Erie to near small craft advisory levels. Mariners
will need to check back with updated forecasts to monitor this
potential.

A cold front will push across the Lower Great Lakes Sunday evening.
This could produce a six hour window of showers and possible
thunderstorms...mainly during the first half of the night.

Canadian high pressure will build south across all of the Great
Lakes region for Monday and Independence Day (Tues). This will offer
ideal recreational boating conditions to close out the long holiday
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 6 PM EDT this evening for NYZ085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 6 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...RSH
NEAR TERM...CHURCH/RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...CHURCH/RSH
MARINE...CHURCH/RSH
Hazardous weather outlook, Jul 1, 4:20 AM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
420 AM EDT Sat Jul 1 2017

NYZ003>008-011>014-019>021-020915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
420 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
the region today...with some of the thunderstorms potentially
producing strong damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ085-020915-
Southern Erie-
420 AM EDT Sat Jul 1 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms are expected across the region
today...with some of the thunderstorms potentially producing strong
damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-020915-
Niagara-Orleans-Northern Erie-
420 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
420 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 1, 6:40 AM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
640 AM EDT SAT JUL 1 2017

NYZ003-011>014-020-021-085-011215-
Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Genesee-Monroe-
640 AM EDT SAT JUL 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON...NORTHWESTERN
ALLEGANY...SOUTH CENTRAL MONROE...SOUTHEASTERN GENESEE AND
NORTHWESTERN ONTARIO COUNTIES...

At 638 AM EDT, radar indicated strong thunderstorms along a line
extending from near Honeoye Falls to 7 miles east of Ashford Hollow.
Movement was east at 30 mph.

While winds in excess of 30 mph will be possible with these
storms...greater concern will be from storms that will move over the
same area...dumping over an inch and a half of rain in some spots.

Locations impacted include...
Canandaigua, Geneseo, Letchworth State Park, Springville, Perry,
Warsaw, Avon, Mount Morris, Honeoye Falls and Pavilion.

This includes Interstate 390 between exits 6 and 10.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4297 7710 4235 7841 4258 7876 4297 7788
TIME...MOT...LOC 1038Z 250DEG 27KT 4295 7766 4244 7855

RSH
Special weather statement, Jul 1, 9:10 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
910 AM EDT SAT JUL 1 2017

NYZ003>005-014-011400-
Ontario-Wayne-Monroe-Northern Cayuga-
910 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...CAYUGA...SOUTHEASTERN
MONROE AND ONTARIO COUNTIES...

At 910 AM EDT, a strong thunderstorm was located near Canandaigua,
moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneva, Canandaigua, Fairport, Newark, Williamson, Marion, Lyons,
Palmyra, Victor and Honeoye Falls.

This includes Interstate 90 between exits 45 and 42.

LAT...LON 4290 7756 4292 7756 4294 7758 4294 7762
      4297 7766 4333 7711 4331 7697 4334 7691
      4336 7679 4335 7672 4306 7658 4302 7663
      4301 7696 4276 7698 4276 7731 4274 7733
TIME...MOT...LOC 1310Z 235DEG 39KT 4289 7735

Mitchell
Special weather statement, Jul 1, 9:54 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
954 AM EDT SAT JUL 1 2017

NYZ004>006-011445-
Oswego-Wayne-Northern Cayuga-
954 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WAYNE...CAYUGA AND
OSWEGO COUNTIES...

At 954 AM EDT, a strong thunderstorm was located near Cato, or 13
miles northwest of Auburn, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Weedsport, Cato, Selkirk Shores State Park, Mexico Point State Park
and Nine Mile Point.

This includes the following highways...
 Interstate 90 near exit 40.
 Interstate 81 between exits 32 and 35.

LAT...LON 4315 7588 4320 7608 4327 7620 4322 7619
      4320 7621 4324 7627 4322 7626 4320 7627
      4323 7631 4323 7648 4303 7650 4302 7674
      4322 7700 4356 7645 4356 7628 4364 7626
      4338 7586 4333 7589 4332 7586
TIME...MOT...LOC 1354Z 238DEG 42KT 4311 7668

Church
Special weather statement, Jul 1, 12:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT SAT JUL 1 2017

NYZ013-014-011715-
Ontario-Livingston-
1224 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 1223 PM EDT, a strong thunderstorm was located over Conesus, or
near Geneseo, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneseo, Conesus, Naples, Rushville, Honeoye, Hemlock, Groveland,
Springwater, Canadice and Livonia.

This storm will track across the western Finger Lakes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7781 4283 7781 4283 7718 4276 7719
      4276 7732 4271 7735 4267 7736 4267 7737
      4259 7737
TIME...MOT...LOC 1623Z 274DEG 23KT 4273 7771

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:10 AM EDTBeach Hazards StatementBUFErie10 hr
Jul 1, 4:10 AM EDTSmall Craft AdvisoryBUF15 hr
Jul 1, 6:17 AM EDTSpecial Weather StatementBUFAllegany88 min
Jul 1, 6:40 AM EDTSpecial Weather StatementBUFLivingston, Wyoming95 min
Jul 1, 9:10 AM EDTSpecial Weather StatementBUFOntario, Wayne50 min
Jul 1, 9:54 AM EDTSpecial Weather StatementBUFOswego51 min
Jul 1, 1:06 PM EDTSpecial Weather StatementBUFOntario24 min
Jul 1, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 1, 4:39 PM EDTSpecial Marine WarningBUF51 min
Jul 1, 5:40 PM EDTSpecial Weather StatementBUFOrleans35 min
Jul 1, 6:01 PM EDTSpecial Weather StatementBUFNiagara44 min
Jul 1, 7:01 PM EDTSpecial Weather StatementBUFAllegany44 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.